Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Memphis, TN

April 15, 2022Fayette County, Haywood County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 15, 2022, 10:05 PM CDT for Fayette County, Haywood County, Tipton County, Tennessee. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2022, 10:05 PM CDT (03:05 UTC)
Expired
Apr 15, 2022, 10:12 PM CDT
In force
7 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, TN, Haywood County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 38 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 7:54 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
1.0
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS54 KMEG 160305
SVRMEG
TNC047-075-167-160345-
/O.NEW.KMEG.SV.W.0101.220416T0305Z-220416T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1005 PM CDT Fri Apr 15 2022

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern Tipton County in western Tennessee...
  North central Fayette County in western Tennessee...
  Southwestern Haywood County in western Tennessee...

* Until 1045 PM CDT.

* At 1005 PM CDT, a severe thunderstorm was located near Brighton, or
  near Covington, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brownsville, Covington, Brighton, Mason, Gilt Edge, Stanton,
  Burlison, Garland, Braden, Asbury, Egypt, Belmont, Shepp, Turnpike,
  Beaver, Meux Corner, Cotton Lake, Canaan Grove, Bride and Keeling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for western
Tennessee.

&&

LAT...LON 3558 8951 3559 8948 3558 8925 3530 8940
      3551 8984 3560 8978 3560 8953
TIME...MOT...LOC 0305Z 291DEG 37KT 3553 8971 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SJM
1 follow-up statement
915 
WWUS54 KMEG 160312
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1012 PM CDT Fri Apr 15 2022

TNC047-075-167-160321-
/O.CAN.KMEG.SV.W.0101.000000T0000Z-220416T0345Z/
Tipton TN-Fayette TN-Haywood TN-
1012 PM CDT Fri Apr 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TIPTON...NORTH CENTRAL
FAYETTE AND SOUTHWESTERN HAYWOOD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain and 
frequent lightning is still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for western
Tennessee.

LAT...LON 3558 8951 3559 8948 3558 8925 3530 8940
      3551 8984 3560 8978 3560 8953
TIME...MOT...LOC 0309Z 291DEG 37KT 3551 8963 

$$

SJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:57 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 15, 6:57 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
657 PM CDT Fri Apr 15 2022

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 301 PM CDT Fri Apr 15 2022/

The airmass still remains fairly dry across the Midsouth but a
warm front will surge northward across the region later this
afternoon boosting dew points back into the low to middle 60s. The
moister airmass will initially arrive along and west of the
Mississippi river, then build to the east as the pressure gradient
tightens in response to a surface low approaching from the west,
tracking along the Red River. After the warm front surges north
this evening, a cold front will quickly move across the Midsouth
into central Mississippi where it will likely stall. Moisture
ahead of the cold front will likely pool across north Mississippi
where precipitable water values are expected to reach 1.5 inches,
well into the 90th percentile for mid April. Rain rates may exceed
1.5 inches per hour. As a result, we issued a Flood Watch
beginning at 1 am tonight. The Weather Prediction Center has
included all of the Midsouth in their day 1 Excessive Rain
Forecast marginal risk and much of north Mississippi and a portion
of East central Arkansas in both the day 2 and day 3 marginal
risk for excessive rainfall forecast.

The Storm prediction center has issued a Slight risk for severe
thunderstorms tonight for a large portion of west Tennessee,
northwest Mississippi, east Arkansas and the Missouri Bootheel. A
Marginal risk is in place for the remainder of west Tennessee and
north Mississippi. A fast moving shortwave is expected to move
into southwest Missouri this evening. The moisture we mentioned in
the flood discussion above will be in place as thunderstorms
develop over southwest Missouri and north Arkansas this evening
and track into a moderately unstable environment in over the
Midsouth. Initially, elevated supercells capable of producing
large to very large hail are expected over northeast Arkansas and
the Missouri Bootheel. As the evening progresses storms should
become more surface based increasing the threat for damaging wind.
As storms approach the Mississippi river storms should be
weakening somewhat but could make it into northwest Mississippi
before diminishing late tonight.

Tomorrow, depending on where the cold front stalls, there could be
additional strong to severe thunderstorms develop over north
Mississippi. Currently the Storm prediction center has about half
of north Mississippi in a marginal outlook for severe storms.
Wind, hail and flooding will be the primary threats. Long straight
hodographs suggest the potential for training and or backbuilding
storms across portions of north Mississippi. This would enhance
the threat of flooding across the region. Storms should diminish
in coverage and intensity after sunset.

Sunday looks cooler and wet across most of the Midsouth but the
threat of strong to severe thunderstorms should be low. Easter
Sunday looks to be one of the cooler days out of the next week or
so featuring lows in the mid 40s to mid 50s and highs in the upper
50s to near 70 degrees. Widespread showers possibly with
isolated embedded thunderstorms are expected.

Showers and any thunderstorms should weaken and begin to shift out
of the Midsouth into Alabama and Middle Tennessee Sunday night.

Monday through Midweek looks dry as surface high pressure builds
over the plains then shifts east across Missouri, Kentucky and
West Virginia then along the east Coast by Wednesday morning.
Expect high temperatures in the mid 60s to mid 70s Tuesday through
Thursday.

After Wednesday, guidance is not in good agreement. Expect
temperatures to trend warmer with highs approaching 80 degrees
again.

30

&&

.AVIATION...

VFR conditions through mid evening. SHRAs and TSRAs will develop
along a warm front stretched across the area this evening and
along an advancing cold front which will push through overnight.
Conds will lower to IFR/LIFR overnight. The cold front pushes
south Saturday morning with lingering showers through the day.
LLWS likely this evening. South winds around 10 kts shift to
northeast around 10 kts with frontal passage. Conds will improve
to MVFR Saturday afternoon with VFR conds returning Saturday
evening.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from 1 AM CDT Saturday through Saturday evening for
     Lee AR-Phillips.

MO...None.
MS...Flood Watch from 1 AM CDT Saturday through Saturday evening for
     Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

TN...None.
&&
Hazardous weather outlook, Apr 15, 3:23 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
323 PM CDT Fri Apr 15 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-162230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
323 PM CDT Fri Apr 15 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight risk for severe thunderstorms tonight for a
large portion of west Tennessee, northwest Mississippi, east
Arkansas and the Missouri Bootheel. A Marginal risk is in place
for the remainder of west Tennessee and north Mississippi. Large
to very large hail will likely be an initial threat this evening
with the threat of damaging wind increasing later tonight.

Localized heavy rainfall is also possible. A Flash flood watch has
been issued from 1 am tonight through tomorrow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Marginal Risk of Excessive Rainfall exists for the Mid South
through Sunday. Localized heavy rain may lead to flash flooding.
A Flash flood watch has been issued through tomorrow.

Additional severe thunderstorms are possible in portions of north
Mississippi and east central Arkansas tomorrow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into early Saturday
morning.

In the hours before

Special weather statement, Apr 15, 8:41 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
841 PM CDT Fri Apr 15 2022

TNZ020>022-051-052-054-160215-
Carroll TN-Henderson TN-Madison TN-Benton TN-Crockett TN-Gibson TN-
841 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of east central
Crockett, northern Henderson, southeastern Gibson, southwestern
Benton, Carroll and northeastern Madison Counties through 915 PM
CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, moving east at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Humboldt, Milan, Trenton, Huntingdon, Natchez Trace State Park,
Fairview, Three Way, Bruceton, Atwood, Parkers Crossroads,
Wildersville, Medina, Trezevant, Hollow Rock, Gadsden, Gibson,
Clarksburg, McLemoresville, Howley and Hickory Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3583 8818 3574 8818 3575 8897 3596 8904
      3606 8819 3585 8817
TIME...MOT...LOC 0141Z 267DEG 46KT 3586 8875

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KRM
Local storm report, Apr 15, 9:19 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT FRI APR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             5 SE WALCOTT            35.97N 90.61W
04/15/2022  M2.75 INCH       GREENE             AR   BROADCAST MEDIA

            GOLFBALL TO BASEBALL SIZE HAIL ON HIGHWAY
            351 IN NORTHERN CRAIGHEAD/SOUTHERN GREENE
            COUNTIES. LARGE HAIL IN SOUTHERN PARTS OF
            PARAGOULD.

0831 PM     HAIL             11 SW PARAGOULD         35.94N 90.65W
04/15/2022  M1.75 INCH       CRAIGHEAD          AR   AMATEUR RADIO

0851 PM     HAIL             BROOKLAND               35.90N 90.58W
04/15/2022  M1.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            GOLFBALL SIZE HAIL NORTHEAST OF JONESBORO.

0902 PM     HAIL             LAKE CITY               35.82N 90.45W
04/15/2022  M4.00 INCH       CRAIGHEAD          AR   FIRE DEPT/RESCUE

0911 PM     HAIL             CARAWAY                 35.76N 90.33W
04/15/2022  M2.75 INCH       CRAIGHEAD          AR   FIRE DEPT/RESCUE

&&
Local storm report, Apr 15, 9:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CDT FRI APR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             4 ESE CARAWAY           35.74N 90.27W
04/15/2022  M1.75 INCH       MISSISSIPPI        AR   FIRE DEPT/RESCUE

            GOLFBALL SIZE HAIL IN ETOWAH.

&&
Local storm report, Apr 15, 9:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 PM CDT FRI APR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             LAKE CITY               35.82N 90.45W
04/15/2022  M4.00 INCH       CRAIGHEAD          AR   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS HAIL REPORT FROM LAKE
            CITY. FIRE SERVICE VEHICLE DAMAGED BY
            SOFTBALL SIZED HAIL.

&&
Local storm report, Apr 15, 9:42 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
942 PM CDT FRI APR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FUNNEL CLOUD     2 S KEISER              35.65N 90.09W
04/15/2022                   MISSISSIPPI        AR   TRAINED SPOTTER

            POSSIBLE TORNADO BETWEEN KEISER AND MARIE.

&&
Local storm report, Apr 15, 9:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
945 PM CDT FRI APR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             OSCEOLA                 35.70N 89.99W
04/15/2022  M2.00 INCH       MISSISSIPPI        AR   EMERGENCY MNGR

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:41 PM CDTSpecial Weather StatementMEGCarroll34 min
Apr 15, 8:54 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson22 min
Apr 15, 9:14 PM CDTTornado WarningMEGLauderdale, Tipton31 min
Apr 15, 9:41 PM CDTTornado WarningMEGLauderdale, Tipton26 min
Apr 15, 9:54 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrockett, Haywood, Lauderdale, Tipton12 min
Apr 15, 10:23 PM CDTSpecial Weather StatementMEGHardeman37 min
Apr 15, 10:42 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Haywood, Henderson, McNairy, Madison48 min
Apr 15, 10:58 PM CDTAreal Flood AdvisoryMEGHaywood, Lauderdale, Tipton3 hr
Apr 15, 11:21 PM CDTAreal Flood AdvisoryMEGChester, Hardeman, McNairy3 hr
Apr 15, 11:28 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Henderson, McNairy, Madison32 min
Apr 16, 12:34 AM CDTSpecial Weather StatementMEGHardeman26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.